Category: 

What are the Signs of a Hydrocodone Overdose?

Article Details
  • Written By: Henry Gaudet
  • Edited By: A. Joseph
  • Last Modified Date: 21 August 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Mexico's only gun store sells an average of 38 firearms each day, while some 580 guns are smuggled in from the U.S.  more...

September 18 ,  1977 :  The first photograph was taken of the Moon and the Earth together.  more...

A hydrocodone overdose is extremely dangerous and frequently life threatening. Common symptoms include shrunken pupils and extreme tiredness. Blood pressure and heart rate might dip dangerously low, and the patient might have difficulty breathing. Victims of hydrocodone overdose might slip into a coma or even die.

As a prescription drug, hydrocodone is used to treat extreme pain. Tolerance to the drug rises with use, meaning that a patient will have to increase the dose to maintain the same pain relief benefit over time. Hydrocodone is also addictive, and chronic users will experience withdrawal symptoms. The drug is not intended for long-term pain management.

Despite the dangers, hydrocodone is often misused and abused. In addition to the pain relief effects, the drug is derived from opiates and causes a euphoric sensation associated with these substances. One common side effect of hydrocodone is drowsiness, and some people choose to use it as a sedative, with long-term use leading to addiction.

Hydrocodone side effects include tiredeness, confusion and nausea. During a hydrocodone overdose, these side effects might become magnified. Extreme weakness might impair or prevent even simple movement. Nausea might escalate, causing vomiting, which can be quite violent. The patient might fall unconscious, failing to respond to shouting, shaking or other attempts to wake the individual.

Ad

Victims of a hydrocodone overdose might experience a dangerous drop in blood pressure and heart rate, moving far too slowly to provide sufficient oxygen to the body. Lips might turn blue, and skin might become cold and clammy. Hydrocodone overdose might even cause cardiac arrest, stopping the heart entirely.

Breathing is similarly slowed during a hydrocodone overdose, becoming slow and shallow. Along with the reduced blood flow, this reduced breathing starves cells of vital oxygen, slowing the body’s functions even further. An overdose might even sedate the person sufficiently to bring breathing to a complete halt.

Other substances might also react with hydrocodone and trigger an overdose. Prescription, non-prescription and illicit drugs might react badly with hydrocodone, especially if they have sedative or soporific side effects. Alcohol is also dangerous when taken with hydrocodone.

When hydrocodone overdose is suspected, immediate emergency medical attention is required. All available information regarding the overdose should be supplied to medical professionals: the name of the medication, whether it was prescribed to the individual, the time it was taken and the dosage. This information by no means guarantees a happy ending, but it does give the victim the best possible chance for survival and recovery.

Ad

You might also Like

Recommended

Discuss this Article

SarahGen
Post 3

My sister overdosed on this drug once. My mom knew something was wrong when she wouldn't answer us and wouldn't get out of bed. She was also very cold, she looked almost blue. It was very scary. We called 911, they had to pump out her stomach. I can never forget that day. I think this is a very dangerous drug.

burcinc
Post 2

@anamur-- As far as I know, doctors may prescribe up to 10mg of hydrocodone every six hours depending on how bad the patient's symptoms are. I'm not a doctor but I think you must be experiencing nausea as a side effect. I would imagine that hydrocodone overdose amounts are 40mg+ per day (someone please correct me if I'm wrong).

Since you're a first time user and haven't built up tolerance for the drug, it's understandable for some side effects to occur. Hydrocodone is a strong drug and everyone's tolerance levels are different. So if you develop more symptoms like vomiting, difficulty breathing and confusion, please go to the hospital.

You should also call your doctor or the pharmacy and confirm your dose. Also, I don't know if you're taking any other drugs right now. If you are, the drugs might have interacted negatively. Ask your pharmacist and go to the hospital if you're not sure.

serenesurface
Post 1

I took my first 5mg hydrocodone dosage several hours ago. My doctor prescribed it for my back pain. I have been feeling extremely nauseated since I took it. It's not possible to overdose on this amount right?

I just don't understand why I'm feeling so sick. Is it just a side effect?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email